Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 137, NWS Pueblo, CO

August 24, 1998Las Animas County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 1998, 6:16 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 6:16 PM MDT (00:16 UTC)
Expired
Aug 24, 1998, 7:20 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Las Animas County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 98 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:26 PM MDTHail 0.75Timpas, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2699 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 250016 RRA
SVRPUB
COC071-089-250120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 720 PM MDT

* AT 610 PM MDT...RADAR SHOWED A SEVERE STORM 26 MILES SOUTHWEST OF
  LA JUNTA MOVING NORTH-NORTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE RURAL AREAS OF SOUTHERN OTERO
COUNTY AND NORTH CENTRAL LAS ANIMAS COUNTY THROUGH 710 PM...AND
CROSSING HIGHWAY 350 IN SOUTHERN OTERO COUNTY BY 625 PM.  AT THIS
TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PE/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:35 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 1:35 PM MDT, 4 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT MON AUG 24 1998

THE GENERAL LARGE SCALE PATTERN HAS NOT CHANGED MUCH...HOWEVER...
A PLUME OF MONSOONAL MOISTURE HAS RETURNED TO THE AREA AND
SURFACE WINDS ARE BECOMING NORTHEAST OVER THE PLAINS AS A SHALLOW
SURGE OF COOL AIR MAKES ITS WAY AHEAD OF A COLD FRONT THAT WAS
OVER NEBRASKA AND WYOMING THIS MORNING.

RAPID HEATING ON THE EAST SLOPES AND ADJOINING PLAINS THIS
MORNING RESULTED IN CONVECTION FIRING BEFORE NOON ALONG THE EAST
SLOPES...WITH A FEW OF THE CELLS DRIFTING EAST THROUGH EL PASO
AND PUEBLO COUNTIES EARLY THIS AFTERNOON.  THE PLAINS EAST OF
I-25 SHOULD REMAIN CAPPED WITH COOL ADVECTION AT THE SURFACE AND
CIRRUS BLOWOFF STABILIZING THE AIRMASS.  HOWEVER...A CONSIDERABLE
AMOUNT OF POTENTIAL NEGATIVE BUOYANCY IS AVAILABLE ALONG THE EAST
SLOPES AND ADJOINING PLAINS EARLY THIS AFTERNOON...AND LOCALLY
STRONG GUSTY WINDS WILL BE POSSIBLE.  THE TREND SHOULD BE FOR
DECREASING NEGATIVE BUOYANCY AS LOW LEVEL AIR COOLS AND MOISTENS
THIS AFTERNOON AND EVENING.  LOCALLY HEAVY RAIN WILL BE POSSIBLE
IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS WHERE MOISTURE IS
RELATIVELY DEEP AND WINDS ALOFT LIGHT.

CONVECTION MAY LINGER PAST SUNSET IN THE MOUNTAINS...BUT SHOULD
DIE DOWN AFTERNOON MIDNIGHT WITH NO APPARENT UPPER DYNAMICS TO
DRIVE IT.  MINIMUM TEMPERATURES WILL BE WARMER IN MOST AREAS
TONIGHT DUE TO A MOXISTER AIRMASS.

FWC GENERALLY LOOKS OKAY ON THE OVERNIGHT LOWS.

HAYNES

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:39 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.